Based on data from three studies with complete recording of adverse events in about 12,000 patients each, we determined that angioedema in association with the angiotensin converting-enzyme inhibitor enalapril maleate occurred during the first week of therapy at the rate of one case per 3000 patients per week. Thereafter, the incidence was 14-fold lower, without evidence of a temporal trend in incidence beyond the first week of therapy. The cumulative incidence was one case per 1000 patients treated (0.1%). An additional 138 case reports consistent with the diagnosis of angioedema were obtained from our overall controlled and marketed experience using enalapril in more than 1.2 million patients. These reports were examined to further characterize the reaction. The cases generally were mild, and they resolved on discontinuation of drug therapy. Seven patients experienced angioedema or urticaria in association with both enalapril and captopril, a structurally different angiotensin converting-enzyme inhibitor. This further suggested that the side effect is mechanism based. If angioedema is suspected, therapy with any angiotensin converting-enzyme inhibitor should be interrupted promptly, respiratory distress should be treated appropriately, and subsequent therapy should be initiated with an agent from an alternative class of medication.